Alert archive / Iowa / Tornado Warnings in 2025
Tornado Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 17, 2025, 8:23 PM CDT for Cass County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2025, 8:23 PM CDT (01:23 UTC)
- Expired
- Apr 17, 2025, 9:03 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Cass County, IA
The radar
The Omaha radar (KOAX), 111 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 4:48 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2041 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 12.7
The text
As transmitted.
440
WFUS53 KDMX 180123
TORDMX
IAC029-180215-
/O.NEW.KDMX.TO.W.0001.250418T0123Z-250418T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
823 PM CDT Thu Apr 17 2025
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Southwestern Cass County in southwestern Iowa...
* Until 915 PM CDT.
* At 823 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles northeast of Farm Creek Public Wildlife Area,
or 13 miles southwest of Atlantic, moving east at 25 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Wiota, Griswold Park, Cold Springs State Park, Lewis, Griswold, and
Atlantic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4136 9515 4141 9488 4116 9488 4121 9515
TIME...MOT...LOC 0123Z 269DEG 21KT 4129 9525
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Small2 follow-up statements
924
WWUS53 KDMX 180143
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
843 PM CDT Thu Apr 17 2025
IAC029-180215-
/O.CON.KDMX.TO.W.0001.000000T0000Z-250418T0215Z/
Cass IA-
843 PM CDT Thu Apr 17 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR CENTRAL
CASS COUNTY...
At 842 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Lewis, or 6 miles south of Atlantic, moving east at
30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Lewis and Cold Springs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4134 9510 4139 9488 4120 9488 4125 9510
TIME...MOT...LOC 0142Z 271DEG 26KT 4131 9503
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Small441 WWUS53 KDMX 180203 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 903 PM CDT Thu Apr 17 2025 IAC029-180212- /O.CAN.KDMX.TO.W.0001.000000T0000Z-250418T0215Z/ Cass IA- 903 PM CDT Thu Apr 17 2025 ...THE TORNADO WARNING FOR CENTRAL CASS COUNTY IS CANCELLED... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Tornado Watch remains in effect until midnight CDT for southwestern Iowa. Remember, a Severe Thunderstorm Warning still remains in effect for eastern Cass County until 915 pm. LAT...LON 4134 9510 4139 9488 4120 9488 4125 9510 TIME...MOT...LOC 0200Z 269DEG 21KT 4131 9487 $$ Small
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 17, 6:34 PM CDT, 1 hour 49 minutes earlier. Its key messages:
- Slight to Enhanced risk for severe weather across much of the forecast area through tonight. The primary threat is very large hail.
- Widespread chances for rain on Sunday with a few storms possible southeast.
- Cooler this weekend with temperatures back into the 60s and 70s much of next week.
Area forecast discussion, Apr 17, 6:34 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Des Moines IA Issued by National Weather Service Duluth MN 634 PM CDT Thu Apr 17 2025 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Slight to Enhanced risk for severe weather across much of the forecast area through tonight. The primary threat is very large hail. - Widespread chances for rain on Sunday with a few storms possible southeast. - Cooler this weekend with temperatures back into the 60s and 70s much of next week. && .DISCUSSION... Issued at 254 PM CDT Thu Apr 17 2025 The primary focus this forecast cycle is on the severe weather potential through tonight, Currently as of 3 pm, a cold front extends across the southeast third of Nebraska and just entering far NW Iowa. The area immediately ahead of the cold front is becoming surface based uncapped with around 2000+ J/kg of CAPE while the 100 mb MLCAPE is less at 1500+ J/kg. A warm front extends eastward through central Iowa. Thunderstorms have developed north into southwest Minnesota with a few storms beginning to develop over far northwest Iowa. Expect storms to increase late this afternoon and especially this evening as the low level jet increases. The low level jet will increase to 70 kts and will focus into central/south central Iowa. Expect a few supercells to develop during this period. Looking at soundings, a stout elevated mixed layer (EML) is currently over central Iowa and that elevated warm layer will not completely erode overnight. Widespread strato cumulus is in place over the southwest 2/3rds of Iowa and that has caused surface temperatures to cool this afternoon from earlier highs. Therefore, while a few surface based storms are possible over western Iowa early, this convection should become more elevated overnight. Bufkit soundings at KDSM tonight have elevated storm bases near 5-6 kft and regarding the hodograph and shear, removing the lowest 5 kft from these removes much of the directional shear and the large looping of the hodograph and the shear becomes mostly unidirectional speed shear. This profile may lead to splitting storms with left mover supercells capable of large hail also. Lifting the parcels from the 5-6 kft level also maximizes CAPE and instability values. So still expect large hail with storms but this event may evolve a little differently than what some of the CAM runs suggest given the potential splits. A brief tornado threat may occur over the far southwest/west central DMX warning area before storms become more elevated. The EML becomes re-established over central Iowa behind the evening storms but there is the potential for additional storms over northern Iowa after 06z with an additional threat for large hail producing supercells. The layer below the EML remains quite saturated into Friday and with a fair amount of turbulence. While shallow showers could develop, it may be more of a drizzle scenario into Friday. The boundary will move slowly southeast overnight with dew points in the upper 50s to low 60s pooling along the boundary. This will mainly impact overnight low temperatures as the surface based instability is capped. Temperatures Friday will vary as the boundary continues its slow pace southeast so highs in the 70s are expected over the far southeast and 50s over much of the rest of the area. The weekend will be cooler with highs in the 50s to low 60s on Saturday. Currently have highs in the 50s on Sunday however saturating soundings and dewpoints only in the 30s and 40s would suggest temperatures may be much cooler and in the 40s. Will take a closer look after today's event. An upper low is still on track to lift into northern Missouri on Sunday with precipitation spreading across much of Iowa. Some instability does reach southeast Iowa so a few embedded thunderstorms are possible. Next week looks warmer again with highs back into the 60s and 70s with a few low chances for precipitation. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 625 PM CDT Thu Apr 17 2025 A cold front will move across Iowa this evening and tonight with scattered thunderstorms along the front. Added a PROB30 mention for hail in the KDSM TAF between 03 and 06Z, and will monitor radar trends as severe thunderstorms move east of Nebraska this evening. Widespread IFR conditions in stratus will develop behind the cold front late tonight into Friday morning, slowly lifting into the MVFR range into the afternoon. Some pockets of fog and drizzle will be associated with the low stratus. Will also be watching the potential for a secondary round of thunderstorms to develop behind the cold front across northern Iowa late tonight after 06Z, potentially impacting KFOD, KMCW and KALO. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Donavon AVIATION...PA
Hazardous weather outlook, Apr 17, 2:48 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 248 PM CDT Thu Apr 17 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-182000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 248 PM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is an Enhanced Risk for severe storms across southwest and south-central Iowa, with a Slight Risk elsewhere. The main threat will be very large hail, 2 inches or larger, but damaging winds and a few tornadoes are also possible across southwest Iowa. Greatest risk for severe storms will be between 5 pm today and 2 am Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances are in the forecast late Sunday and again on Tuesday. The severe weather potential for Sunday is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening.
In the hours before
Special weather statement, Apr 17, 5:13 PM CDT, 3 hours 10 minutes before
Special Weather Statement National Weather Service Des Moines IA 513 PM CDT Thu Apr 17 2025 IAZ005>007-016-017-024>026-180030- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Franklin- Including the cities of Algona, Forest City, Lake Mills, Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, and Hampton 513 PM CDT Thu Apr 17 2025 ...Stronger Winds Developing over Northern Iowa... Southeast winds are increasing across the area due to an approaching storm. Winds of 30 to 35 mph with gusts to 45 mph are occurring over the region. The winds will remain brisk for the next several hours. If traveling across northern Iowa; be aware of cross winds while driving along all highways and interstates but especially east west directed travel. Persons in high profile vehicles or towing a trailer may experience more difficult travel due to the stronger winds and wind gusts. REV
Special weather statement, Apr 17, 5:34 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Des Moines IA
534 PM CDT Thu Apr 17 2025
IAZ004-005-172300-
Kossuth IA-Emmet IA-
534 PM CDT Thu Apr 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EMMET AND
NORTHWESTERN KOSSUTH COUNTIES THROUGH 600 PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm over
Iowa Lake, or 10 miles south of Fairmont, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Iowa Lake and Dolliver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Iowa.
&&
LAT...LON 4350 9431 4349 9428 4337 9459 4343 9467
4350 9456
TIME...MOT...LOC 2233Z 240DEG 30KT 4348 9451
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
REVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:10 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 65 min |
| Apr 17, 9:07 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 53 min |
| Apr 17, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 48 min |
| Apr 17, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 32 min |
| Apr 17, 9:18 PM CDT | Tornado Warning | DMX | Adams, Taylor | 42 min |
| Apr 17, 9:57 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 48 min |
| Apr 17, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Madison | 45 min |
| Apr 17, 10:27 PM CDT | Special Weather Statement | DMX | Polk | 33 min |
| Apr 17, 10:39 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Ringgold, Union | 51 min |
| Apr 17, 10:43 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 47 min |
| Apr 17, 10:50 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 25 min |
| Apr 17, 11:01 PM CDT | Special Weather Statement | DMX | Polk | 44 min |
| Apr 17, 11:03 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 42 min |
| Apr 17, 11:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 36 min |
| Apr 17, 11:52 PM CDT | Special Weather Statement | DMX | Poweshiek | 23 min |
| Apr 18, 12:01 AM CDT | Special Weather Statement | DMX | Poweshiek | 29 min |
| Apr 18, 1:28 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 32 min |
| Apr 18, 2:04 AM CDT | Special Weather Statement | DMX | Humboldt, Kossuth | 26 min |
| Apr 18, 2:10 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Webster, Wright | 50 min |
| Apr 18, 2:32 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Worth, Wright | 43 min |
| Apr 18, 2:57 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 18 min |
| Apr 18, 3:12 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 48 min |
| Apr 18, 3:45 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 45 min |
| Apr 18, 4:23 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Worth, Wright | 38 min |
| Apr 18, 4:48 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 32 min |
| Apr 18, 5:09 AM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 34 min |
Nearby
Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.